Alert archive / California / Frost Advisories in 2023

Frost Advisory 33, NWS Eureka, CA

November 23, 2023Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Nov 23, 2023, 1:34 PM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Nov 24, 2023, 12:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 23, 2023, 1:34 PM PST (21:34 UTC)
In effect from
Nov 24, 2023, 12:00 AM PST
Expired
Nov 24, 2023, 9:00 AM PST
In force
9 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2023-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2023-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

596 
WWUS76 KEKA 232134
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
134 PM PST Thu Nov 23 2023

CAZ103-240545-
/O.UPG.KEKA.FZ.A.0008.231124T0800Z-231124T1700Z/
/O.NEW.KEKA.FR.Y.0033.231124T0800Z-231124T1700Z/
Northern Humboldt Coast-
134 PM PST Thu Nov 23 2023

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Northern Humboldt Coast County.

* WHEN...From midnight tonight to 9 AM PST Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...Coldest temperatures will be in areas that
  are calm and away from the immediate coast. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ101-109-240545-
/O.NEW.KEKA.FR.Y.0033.231124T0800Z-231124T1700Z/
Coastal Del Norte-Mendocino Coast-
134 PM PST Thu Nov 23 2023

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
FRIDAY...

* WHAT...Temperatures as low as 35 will result in frost 
  formation.

* WHERE...Coastal Del Norte and Mendocino Coast Counties.

* WHEN...From midnight tonight to 9 AM PST Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ102-105-106-115-240545-
/O.CON.KEKA.FZ.A.0008.231124T0800Z-231124T1700Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Southern Lake-
134 PM PST Thu Nov 23 2023

...FREEZE WATCH REMAINS IN EFFECT FROM MIDNIGHT PST TONIGHT
THROUGH FRIDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 30 possible.

* WHERE...Del Norte Interior, Northern Humboldt Interior, 
  Southern Humboldt Interior and Southern Lake Counties.

* WHEN...From midnight PST tonight through Friday morning.

* IMPACTS...Frost and freeze conditions could kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
3 follow-up statements
749 
WWUS76 KEKA 232209
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
209 PM PST Thu Nov 23 2023

CAZ102-105-106-115-240615-
/O.UPG.KEKA.FZ.A.0008.231124T0800Z-231124T1700Z/
/O.NEW.KEKA.FZ.W.0020.231124T0800Z-231124T1700Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Southern Lake-
209 PM PST Thu Nov 23 2023

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Del Norte Interior, Northern Humboldt Interior, 
  Southern Humboldt Interior and Southern Lake Counties.

* WHEN...From midnight tonight to 9 AM PST Friday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ101-103-109-240615-
/O.CON.KEKA.FR.Y.0033.231124T0800Z-231124T1700Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
209 PM PST Thu Nov 23 2023

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
PST FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Del Norte, Northern Humboldt Coast and 
  Mendocino Coast Counties.

* WHEN...From midnight tonight to 9 AM PST Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
538 
WWUS76 KEKA 240538
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
938 PM PST Thu Nov 23 2023

CAZ102-105-106-115-241345-
/O.CON.KEKA.FZ.W.0020.231124T0800Z-231124T1700Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Southern Lake-
938 PM PST Thu Nov 23 2023

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST FRIDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Del Norte Interior, Northern Humboldt Interior, 
  Southern Humboldt Interior and Southern Lake Counties.

* WHEN...Until 9 AM PST Friday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ101-103-109-241345-
/O.CON.KEKA.FR.Y.0033.231124T0800Z-231124T1700Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
938 PM PST Thu Nov 23 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST FRIDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Del Norte, Northern Humboldt Coast and 
  Mendocino Coast Counties.

* WHEN...Until 9 AM PST Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
827 
WWUS76 KEKA 241015
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
215 AM PST Fri Nov 24 2023

CAZ102-105-106-115-241700-
/O.CON.KEKA.FZ.W.0020.000000T0000Z-231124T1700Z/
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Southern Lake-
215 AM PST Fri Nov 24 2023

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 29.

* WHERE...Del Norte Interior, Northern Humboldt Interior, 
  Southern Humboldt Interior and Southern Lake Counties.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ101-103-109-241700-
/O.CON.KEKA.FR.Y.0033.000000T0000Z-231124T1700Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
215 AM PST Fri Nov 24 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Coastal Del Norte, Northern Humboldt Coast and 
  Mendocino Coast Counties.

* WHEN...Until 9 AM PST this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Nov 23, 5:24 AM PST, 8 hours 10 minutes earlier.

Area forecast discussion, Nov 23, 5:24 AM PST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
524 AM PST Thu Nov 23 2023

.SYNOPSIS...Cool and dry conditions will prevail across the region
through early next week. In addition, gusty north-northeast winds
will develop across exposed ridges tonight and persist into
Friday.

&&

.DISCUSSION...An extended period of dry weather is forecast to
occur through early to middle next week across NRN CA as an
upper-level ridge becomes temporarily established over the NERN
PAC. During the next 24 hours, a dry polar airmass will spread
south across the Great Basin and Intermountain West. Breezy
offshore-directed winds will develop as a result, with exposed
ridges and coastal headlands experiencing gusts near 20 mph this
morning, then increasing to 30-50 mph tonight, particularly in
Lake County. Winds are then forecast to gradually weaken during
Friday. Otherwise, overnight lows during Thursday night will be
chilly for many locations, particularly interior wind sheltered
valleys, where freezing temperatures will be probable. Closer to
the coast, patchy frost will be possible. Even colder conditions
are forecast to occur Saturday morning, and possibly Sunday
morning.

&&

.AVIATION...Gusty northerly winds ramped up overnight at KCEC as
high pressure followed a passing front. Low level wind shear is
possible at KCEC as models show surface winds out of the north and
2000 foot winds out of the northeast. Otherwise, ridging will
promote subsidence across the CWA for the TAF period, keeping
cloud cover minimal. Stratus is scouring out in some areas and
advecting or developing in valleys this morning. MVFR/VFR at KCEC
is expected through the TAF period. KACV will have occasional
periods of IFR through the morning with prevailing MVFR/VFR
conditions. KUKI will also have periodic flight categories dipping
to IFR, which will improve after sunrise. /EYS

&&

.MARINE...Gale conditions and hazardous seas have developed
overnight and will continue through the weekend. As of 13Z, buoy
46244 near the Humboldt Bay North Spit shows 13 ft waves at 12
seconds. Similarly, buoy 46213 is reporting 14 ft at 12 seconds.
Long period swell will arrive at varying times through the next
few days, increasing the threat of sneaker waves. The first series
of middle and long period swell is due tonight into Friday
morning, 3 ft at 18 seconds. An additional longer period swell
will arrive late Friday night, around 7 ft at 20 seconds. /EYS

&&

.BEACH HAZARDS...A swell out of the northwest will increase the
threat for hazardous beach conditions due to sneaker waves Friday
evening through Saturday.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Beach Hazards Statement from Friday evening through
     Saturday evening for CAZ101-103-104-109.

     Freeze Watch from late tonight through Friday morning for
     CAZ102-103-105-106-115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning until 9 PM PST this evening for PZZ450.

     Hazardous Seas Warning from 9 PM this evening to 9 PM PST
     Friday for PZZ450.

     Small Craft Advisory until 10 AM PST this morning for
     PZZ455.

     Hazardous Seas Warning from 10 AM this morning to 3 PM PST
     Friday for PZZ455.

     Gale Warning until 9 PM PST Friday for PZZ470.

     Gale Warning until 3 PM PST Friday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 3:00 AM PSTBeach Hazards StatementEKADel Norte, Humboldt, Mendocino4 days
Nov 23, 4:49 AM PSTFreeze WatchEKADel Norte, Humboldt9 hr
Nov 23, 2:09 PM PSTFreeze WarningEKADel Norte, Humboldt19 hr

Nearby

Frost Advisories in California, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.